Selecting the optimal treatment for postmenopausal patients with hormone receptor (HR)-positive metastatic breast cancer (MBC) remains a challenge, given a preponderance of data for several approved therapeutics
Photo Courtesy © Erica Kawamoto Hsu
Hope Rugo, MD
Selecting the optimal treatment for postmenopausal patients with hormone receptor (HR)-positive metastatic breast cancer (MBC) remains a challenge, given a preponderance of data for several approved therapeutics. This challenge has been a topic of interest in interviews with oncology leaders, as well as in a comprehensive Peer Exchange discussion.
One facet of the discussion, entitled “Metastatic Breast Cancer Treatment Challenges,” featured managing the side effects associated with mTOR inhibitors. The advent of novel therapies has heightened the need for clinicians to be well-informed on potential adverse events (AEs) associated with these agents to help ensure that patients adhere to their regimens and complete treatment.
The FDA first approved the mTOR inhibitor everolimus (Afinitor) in 2009 for patients with advanced renal cell carcinoma after treatment failure with sorafenib or sunitinib. Everolimus also is approved for the treatment of advanced pancreatic neuroendocrine tumors that are unresectable, locally advanced, or metastatic.
Last year the FDA approved everolimus for the treatment of HR-positive, HER2-negative breast cancer, when given in combination with the aromatase inhibitor (AI) exemestane, in previously treated postmenopausal women, based on findings of the BOLERO-2 trial.1
This randomized, international, phase III trial compared everolimus and exemestane with placebo plus exemestane in 724 patients with HR-positive advanced breast cancer who had recurrence or progression while receiving previous therapy with a nonsteroidal AI.1 An interim analysis of the study by local investigators found that median progression-free survival (PFS) in the everolimus-plus-exemestane combination therapy arm (n = 485) was 6.9 months compared with 2.8 months in the placebo-plusexemestane arm (n = 239). A separate central assessment also found that median PFS was 10.6 months in the everolimus arm and 4.1 months in the control arm.1 These findings were in line with two earlier studies of everolimus with antiestrogen therapy in HR-positive breast cancer.2,3
Although everolimus is generally well-tolerated, 23% of patients in the combination therapy group experienced serious AEs, 11% of which were attributed to study treatment, compared with 12% in the exemestane- alone cohort, with 1% attributed to study treatment. The most common grade 3/4 AEs in the combination therapy group versus the exemestane-placebo group were stomatitis (8% vs 1%, respectively), anemia (6% vs <1%), and pneumonitis (3% vs 0%).1 Across the everolimus studies, AEs most commonly reported have been stomatitis, rash, infection, noninfectious pneumonitis, and hyperglycemia.4
Stomatitis is one of the most common and troublesome of the mTOR-associated side effects and is a known marker of mTOR inhibition, noted Peer Exchange panelist Hope S. Rugo, MD, professor of Medicine, and Director of the Breast Oncology Clinical Trials and Education Program at the University of California- San Francisco Comprehensive Cancer Center. “BOLERO looked very carefully at toxicity,” she said, adding that addressing stomatitis has been an area of particular interest for clinicians.
“Grade 3 stomatitis was seen in 8%; interstitial pneumonitis was uncommon, and you can generally manage that,” said Rugo. She said that stomatitis is more difficult, because it can lead to anorexia, weight loss, and fatigue. “It is all interrelated.”
In a recent interview, José Baselga, MD, PhD, physician- in-chief at Memorial Sloan-Kettering Cancer Center in New York City, stressed that it is very important for clinicians to be aware of the features of mTOR inhibitor— associated stomatitis (mIAS). “It’s not the same kind of mucositis that we see with chemotherapy. It occurs very early, within the first 4 weeks—actually sometimes within the first 2 weeks—and it can evolve rapidly into grade 3 mucositis, and that’s the mucositis which doesn’t allow you to eat or drink well. Once the patient has grade 3 mucositis, it can last a long time.”
The oncology nurse is well positioned to monitor AEs to avoid dose interruptions or reductions, as well as treatment discontinuation,4 and intervention strategies to help ameliorate mIAS should begin at the first sign of mouth discomfort. These include good oral hygiene; avoiding spicy, acidic, hard, and hot foods and beverages; using mildly flavored toothpaste, and cleansing with baking soda rinses.5
Mouthwashes can be very effective, agreed Rugo and panelist Joyce O’Shaughnessy, MD, co-director, Breast Cancer Research, Texas Oncology/US Oncology, Baylor Charles A. Sammons Cancer Center, in Dallas, Texas. O’Shaughnessy recommends the use of a steroid mouthwash as a preventive option. Rugo said that at her institution, they began using a steroid mouthwash as a preventive, along with an antibiotic. “When you use the steroid mouthwash, people don’t get mouth sores, so that was a big improvement, for us.”
Adam M. Brufsky, MD, Peer Exchange moderator and professor of Medicine and associate chief, Division of Hematology/Oncology at the University of Pittsburgh, noted that the manufacturer of everolimus (Novartis) has been very proactive with respect to the importance of side effect management—alerting health professionals that there will be “a different set of side effects for the oncologist who usually manages hormone receptor—positive metastatic breast cancer.”
He added that approximately 10% of his patients will stop treatment due to the stomatitis. Shaughnessy again stressed the effectiveness of the mouth rinses. “It’s night and day—it will go away,” she said, urging clinicians to emphasize this with patients.
The manufacturer’s recommendations for patients with grade 3 stomatitis include topical analgesic mouth treatments (ie, benzocaine, butyl aminobenzoate, tetracaine hydrochloride, menthol or phenol) with or without topical corticosteroids (ie, triamcinolone oral paste).6
There has been growing enthusiasm and awareness of the addition of everolimus into the endocrine therapy combination strategy, as well as additional uptake of this therapeutic approach in clinics, noted Howard A. Burris, III, MD, chief medical officer and executive director of the Drug Development Program at the Sarah Cannon Research Institute in Nashville, Tennessee. He also cited stomatitis as the mTOR inhibitor’s principal toxicity. “The toxicities of diarrhea, rash, and glucose issues have been sporadic and fairly easy to manage,” he said in an interview.
Burris concurred with the panelists that the oral preparations, including topical formulations and mouthwashes, that nurses use have been effective. For patients who get substantial grade 3 stomatitis, he said “the first move is to simply take a break from the therapy—a washout period of 3 to 7 days is very effective.” Then a decision can be made to restart the therapy at that dosage or drop down from 10 mg to 5 mg, he said.
“The oncology nurse in my practice and at Sarah Cannon in general is key to this,” Burris explained. “The nurses do most of the education and most of the ‘walking’ with the patient out through the therapy. The nurses drive that from the very beginning; they’re the ones who are staying in touch with the patient and managing it.”
Baselga added that fatigue and hyperglycemia are other side effects to be aware of following treatment with everolimus, a point also highlighted by panelist Andrew D. Seidman, MD, professor of Medicine at Weill-Cornell Medical Center, and attending physician, Breast Cancer Service, Memorial Sloan-Kettering Cancer Center.
The management of mTOR inhibitor—induced hypertriglyceridemia is a novel undertaking for some breast oncologists, Seidmen said. Fortunately, downstream effects, such as pancreatitis, do not commonly manifest, but the management of this side effect, as well as hyperglycemia, warrants the awareness of clinicians.
To avoid unwarranted side effects and optimize response to treatment, researchers are exploring correlative markers that predict response to mTOR inhibition. A few studies examining these markers were presented at the 2013 ASCO Annual Meeting, Rugo noted. Markers are intriguing, added panelist Edith A. Perez, deputy director of the Mayo Clinic Cancer Center in Jacksonville, Florida. However, it is important that large data sets are utilized to identify and validate new markers, particularly to avoid inaccurate findings.
Clinical awareness and identification of problems early for patients being treated with mTOR inhibitors will improve patient outcomes and quality of life. As further trials exploring everolimus in breast cancer are completed, such as BOLERO-3, the management of these unique side effects grows more important, Brufsky concluded.